Texas, 2020

Damaging Winds in Texas, July 30, 2020

July 30, 2020 · NWS SJT · 2 events in 1 county or zone

A cold front interacted with an upper level disturbance and a warm and moist airmass to produce some isolated severe thunderstorms near Haskell and Rule. This storm caused a microburst that produced 60 mph wind gusts in both towns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacted with an upper level disturbance and a warm and moist airmass to produce some isolated severe thunderstorms near Haskell and Rule. This storm caused a microburst that produced 60 mph wind gusts in both towns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 30, 5:15 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 30, 5:15 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
615 PM CDT Thu Jul 30 2020

.AVIATION...
/00Z TAFS/

Showers and storms will be possible mainly north of I-20 through
12Z, then south of I-20 12Z today through 00Z Sat. Low confidence
in storms impacting any TAF sites, except KABI where moderate
confidence exists for storms impacting them tonight. Any storms
can produce strong and erratic winds, large hail, and locally
heavy rainfall resulting in TEMPO IFR/LIFR conditions. Also,
between 11Z and 17Z, MVFR CIGs will be possible along the I-10
corridor, with KJCT and KSOA likely affected. Otherwise, expecting
VFR conditions through 00Z Sat.

&&

.PREV DISCUSSION... /issued 250 PM CDT Thu Jul 30 2020/

SHORT TERM...
(Tonight and Friday)

A disturbance moving across the Plains will swing a cold front
across the region. This combined with the passing low pressure will
create conditions that are more favorable for thunderstorm
development. In fact, we could see a strong to severe thunderstorm
develop tonight and into Friday as well. The primary hazards are
damaging winds and hail. Expect these storms to be across areas
north of a Sterling City to Brownwood line. Otherwise, look for
slightly cooler temperatures for Friday afternoon. Overnight lows
will settle into the low to mid 70s tonight.

LONG TERM...
(Friday night through Thursday)

Showers and thunderstorms will linger across southern portions of
the forecast area Friday night. Some of the stronger storms will
be capable of producing locally strong downburst winds mainly
Friday evening. The weekend looks dry for the most part, although
can't rule out an isolated shower or thunderstorm along and south
of Interstate 10 Saturday afternoon. High temperatures this
weekend will range from the lower 90s across the Big Country, to
the mid and upper 90s elsewhere, with lows in the upper 60s and
lower 70s.

The next shot at precipitation will be Sunday night into Monday,
when another front is expected to affect portions of the area.
For now, will maintain low POPs, along with slightly cooler
temperatures. Dry and hot weather returns by the middle of next
week, as the upper level ridge begins to strengthen over the
region. Highs will be in the upper 80s and lower 90s across the
Big Country and in the mid and upper 90s elsewhere Monday and
Tuesday, warming into the upper 90s areawide by mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 74  91  68  92 /  30  20   5   5
San Angelo 	 73  96  71  97 /   5  20  30  10
Junction 	 75  97  72  97 /   0  30  40  20
Brownwood 	 75  95  69  95 /  10  20  20   5
Sweetwater 	 72  92  70  94 /  30  20  10   5
Ozona      	 72  94  70  95 /   0  20  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

41/24/88
Hazardous weather outlook, Jul 30, 1:34 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
234 PM CDT Thu Jul 30 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
234 PM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of north central
Texas, northwest Texas, south central Texas, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible tonight. In fact, a few of
these storms may become strong to severe. The primary hazards
associated with these storms are damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible on Friday. In fact, a few of
these storms may become strong to severe. The primary hazards
associated with these storms are damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 30, 4:56 PM CST, 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
556 PM CDT Thu Jul 30 2020

TXZ098-310000-
Haskell TX-
556 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL COUNTY UNTIL 700
PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benjamin, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  O'brien around 620 PM CDT.
  Rochester around 625 PM CDT.
  Weinert around 640 PM CDT.
  Haskell around 655 PM CDT.
  Irby around 700 PM CDT.

Other locations impacted by this storm include Jud, Us-
277 Near The Haskell-Knox County Line and Us-380 Near The Haskell-
Stonewall County Line.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3318 9947 3309 9999 3340 9999 3340 9948
TIME...MOT...LOC 2255Z 330DEG 22KT 3353 9987

mkd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
July 30, 5:38 PM CST to 5:40 PM CST
Where
Haskell County, 1.73 mi E of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.320, -99.840

A trained spotter estimated a 60 mph wind gust in Rochester.

Thunderstorm Wind, Haskell

When
July 30, 5:50 PM CST to 5:51 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -99.730

The Haskell Sheriff's office reported a sign at the Kent Kwik Convenience Store being blown into a power line and knocking out power. The Haskell Mesonet reported a max wind gust of 54 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910699, 910697.